Hail, Marathon
- When
- July 18, 12:50 PM CST
- Where
- Marathon County, 2 mi N of Hatley
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.909, -89.330
Several supercell thunderstorms developed ahead of a slow moving cold front. The storms produced damaging winds from wet microbursts and quite a bit of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Several supercell thunderstorms developed ahead of a slow moving cold front. The storms produced damaging winds from wet microbursts and quite a bit of large hail.
High winds and hail from the storms combined to topple trees, damage crops and knock down power lines from Ogdensburg (Waupaca Co.) to Weyauwega (Waupaca Co.). Hail was piled up 9 inches deep in the ditches along Butternut Ridge Road between the cities of Waupaca and Weyauwega after the storm passed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 2:48 AM CST, 10 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 348 AM CDT WED JUL 18 2007 .SYNOPSIS...LARGE SCALE PATTERN HIGHLY AMPLIFIED...WITH STG RIDGE EXTENDING NWD ALONG THE ROCKIES. A SHARP TROF WAS LOCATED OFF THE WEST COAST. A LARGER AND DEEPER TROF WAS CENTERED OVER ERN CANADA... AND EXTENDED SWD INTO THE ERN CONUS. THE PATTERN SHOULD GRADUALLY LOSE SOME AMPLITUDE AS THE NRN PORTION OF THE UPR RIDGE LEANS EWD AND BECOMES ORIENTED FM CO TO HUDSON BAY BY LATE IN THE WEEKEND. A BROADENING OF THE RIDGE NEXT WK WL RESULT IN THE MAIN WESTERLIES RETREATING ALMOST TOTALLY INTO CANADA. WARM AND HUMID CONDITIONS TDA WL BE REPLACED BY COOLER AND MUCH DRIER AIR AS CANADIAN SFC HIGH BUILDS SWD IN THE WAKE OF STG SHRTWV DIGGING INTO THE BASE OF THE ERN UPR TROF. READINGS...AND LIKELY HUMIDITIES...WL TREND UPWARD LATER IN THE FCST PERIOD AS THE UPR RIDGE EXPANDS OVER THE AREA. SOME OF THE FCST AREA WL GET SIG RAIN THE NEXT 24 HRS...THROUGH COVERAGE PROBABLY WON/T BE COMPLETE. THEN AT LEAST SEVERAL DAYS OF DRY WX EXPECTED AS CANADIAN HIGH BUILDS INTO AND THEN LINGERS OVER THE RGN. RISING UPR HEIGHTS WL NOT BE FAVORABLE FOR PCPN LATER IN THE FCST PERIOD...THOUGH A FEW OF THE MED RANGE MODELS HINTED THAT WK REMNANTS OF CURRENT ERN CONUS TROF COULD RETROGRADE BACK INTO THE AREA LATE. IF THAT OCCURS...AND ODDS ARE PROBABLY LESS THAN 50/50 THAT IT WL...IT COULD BRING SCT DIURNAL CONVECTION LATER NEXT WK. OVERALL THOUGH...LITTLE PCPN APPEARS LIKELY AFTER TNGT. && .SHORT TERM...TDA/TNGT/THU. STILL A TOUGH PCPN FCST AS DIFFICULT TO LOCK ONTO AND TRACK FEATURES LIKELY TO TRIGGER CONVECTION. MCS WITH TRAINING CELLS PRODUCING DANGEROUS FLASH FLOODING SITN OVER FAR SW WI/NE IA/NW IL SHOULD KEEP THE MAIN FRONT LOCKED SW OF THE AREA TDA. STILL...ENOUGH MOISTURE ALREADY ACRS THE AREA AND THERE WL BE SOME SUN TDA...SO ATM SHOULD BECOME QUITE UNSTABLE BY AFTN. EVEN WK DISTURBANCES RIDING SEWD IN NWLY UPR FLOW LIKELY TO TRIGGER STORMS...SO WENT WITH SCT TSRA ACRS THE AREA DURING THE AFTN. CANADIAN HIGH BUILDING SEWD WL PUSH A COLD FRONT ACRS THE AREA TNGT. FRONTAL SYSTEM STILL GETTING ORGANIZED...AND WK AND VERY CHAOTIC PRESSURE PATTERN FM NW WI NWWD INTO SWRN ONTARIO MAKES IT DIFFICULT TO GET A GOOD HANDLE ON FEATURE RIGHT NOW. GFS TIMING OF FEATURE IS QUICKER...AND LEANED IN THAT DIRECTION ONLY BECAUSE GFS MORE LIKELY TO HAVE A BETTER HANDLE ON THE OVERALL PATTERN. EVEN THROUGH FRONT WL COME ACRS THE AREA AT NGT THERE SHOULD BE ENOUGH INSTABILITY TO GENERATE TSRA. CARRIED SCT TSRA INTO THE EVENING...THEN STARTED TO TAPER THINGS DOWN LATER TNGT. LINGERED LOW CHC POPS OVER THE S/SE INTO EARLY THU. SPC PLACED ABOUT THE SRN 1/2 OF THE FCST AREA IN THE DAY 1 SLGT RISK OF SVR WX. GIVEN THE EXPECTED INSTABILITY AND NWLY UPR FLOW STRENGTHENING WITH HEIGHT AND PRODUCING STRAIGHT LINE HODOGRAPHS...CANNOT RULE SVR OUT ANYWHERE IN THE FCST AREA. THREAT DOES NOT LOOK WIDESPREAD/HIGH ENOUGH TO INCLUDE EXPLICIT SVR IN THE GRIDS/ZONES ATTM...BUT WL MENTION IN THE MORNING HWO. WL ALSO MENTION HVY RAINFALL GIVEN THE HIGH PWATS AND TRAINING OF STORMS THAT/S BEEN OCCURRING. DRIER AIR WL SURGE INTO THE AREA THU BEHIND THE FRONT. WENT WITH BLEND OF MAV/MET TEMPS. ALSO INCREASED THE WINDS AS THERE SHOULD BE PRETTY DEEP MIXING AND THE FCST AREA WL BE JUST TO THE RIGHT OF THE STG VORT DIGGING SEWD TOWARD THE LOWER GREAT LAKES. .LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT. THIS PART OF THE FORECAST IS EXPECTED TO REMAIN FREE OF PRECIPITATION AS A 500 MB RIDGE EXPANDS TO COVER THE WESTERN HALF OF THE CONUS. THE RIDGE FLATTENS A BIT LEAVING SOUTHERN CANADA IN NEARLY ZONAL FLOW WITH WEAK UPPER FLOW ACROSS THE STATES. SURFACE HIGH PRESSURE NEAR LAKE WINNIPEG IS FORECAST TO SLIDE SOUTHEAST INTO THE REGION ON THURSDAY NIGHT. THE HIGH WILL HOLD SWAY THROUGH SUNDAY NIGHT. THIS WILL LEAD TO MOSTLY CLEAR/PARTLY CLOUDY CONDITIONS WITH TEMPERATURES STARTING OUT BELOW NORMAL UNTIL SURFACE FLOW SHIFTS MORE TO THE SOUTH/SOUTHEAST. DO NOT EXPECT HIGHS TO BE MUCH ABOVE NORMAL THROUGH SUNDAY AS THE STRONGEST WARM ADVECTION WILL BE WEST OF THE AREA UNTIL THE EARLY PART OF THE WORK WEEK. && .AVIATION...VLIFR CIGS AND VSBYS SCT ACRS THE FCST AREA EARLY THIS MORNING. EXPECT CONDITIONS TO IMPROVE AFTER DAYBREAK. WL LIKELY TRY TO PICK OUT MOST LIKELY TIME FOR TSRA LATER TDA AND THEN LIMIT TS TO THOSE TIME WITH THE 12Z TAFS. BUT THERE WL BE A RISK OF TSRA ACRS THE AREA WELL INTO TNGT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1120 AM CDT WED JUL 18 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1120 AM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY RISK IS OF DAMAGING WIND GUSTS...BUT HAIL TO 1 INCH IN DIAMETER AND HEAVY RAINFALL ARE ALSO POSSIBLE. THE GREATEST RISK OF SEVERE WEATHER WILL BE BETWEEN 100 PM AND 1000 PM. SOME OF THE THUNDERSTORMS MAY ALSO CONTAIN LOCALLY HEAVY RAIN AND PRODUCE PONDING OF WATER ON ROADWAYS AND SOME STREET FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-564-191130- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1120 AM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS COULD PRODUCE DANGEROUS WIND GUSTS... HAIL TO 1 INCH IN DIAMETER AND HEAVY RAINFALL. THE GREATEST RISK OF SEVERE WEATHER WILL BE BETWEEN 100 PM AND 1000 PM. AREAS OF DENSE FOG MAY ALSO REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE ALONG THE COASTAL WATERS OF LAKE MICHIGAN THIS AFTERNOON AND THIS EVENING. ANY FOG SHOULD DISSIPATE OVERNIGHT AS DRIER AIR MOVES INTO THE REGION ON GUSTY NORTH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THURSDAY. ECKBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1254 PM CDT WED JUL 18 2007 WIZ018-019-030-181830- LANGLADE-LINCOLN-MARATHON- 1254 PM CDT WED JUL 18 2007 ...STRONG THUNDERSTORMS DEVELOPING ACROSS LINCOLN AND MARATHON COUNTIES... AT 1251 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MERRILL TO 6 MILES SOUTH OF MERRILL...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS WILL BE NEAR... WAUSAU AROUND 115 PM... WESTON AROUND 130 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. THE HEAVY RAINS MAY CAUSE SOME MINOR STREET FLOODING. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KURIMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 125 PM CDT WED JUL 18 2007 WIZ013-018>021-030-031-073-074-181930- NORTHERN MARINETTE-SOUTHERN MARINETTE-LINCOLN-LANGLADE-MENOMINEE- NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-SHAWANO- INCLUDING CRIVITZ...TOMAHAWK...ANTIGO AND WAUSAU 125 PM CDT WED JUL 18 2007 ...STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA... AN AREA OF THUNDERSTORMS IS RAPIDLY DEVELOPING ACROSS MARATHON AND OCONTO COUNTIES. THESE STORMS COULD PRODUCE GUSTY WINDS TO 40 MPH...HAIL UP TO ONE HALF OF AN INCH IN DIAMETER...AND HEAVY DOWNPOURS. THE STRONGEST STORMS ARE EXPECTED TO BE FROM WAUSAU AND TOMAHAWK...EASTWARD TO OCONTO AND MARINETTE THROUGH 230 PM. KURIMSKI WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 149 PM CDT WED JUL 18 2007 WIZ073-074-181930- SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY- 149 PM CDT WED JUL 18 2007 ...STRONG THUNDERSTORMS IN OCONTO AND SOUTHERN MARINETTE COUNTIES... AT 146 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN POUND AND MOUNTAIN...MOVING SOUTHEAST AT 30 MPH. STRONG WINDS AND HAIL ARE POSSIBLE. THE THUNDERSTORMS WILL BE NEAR... OCONTO AROUND 220 PM... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR NORTHEASTERN WISCONSIN. RDM
The Green Bay radar (KGRB), 107 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
High winds from thunderstorms knocked down trees and tree limbs northeast of Rosholt.
The thunderstorm that dropped golf ball size hail as it moved across Waupaca County also produced high winds that knocked down numerous trees.
Thunderstorm winds downed many large, up to 8 inches in diameter, tree branches north of Waupaca.
The amateur radio operator who reported the hail also observed a non-rotating wall cloud.
Straight-line thunderstorm winds downed several small trees near Sobieski.
Straight-line thunderstorm winds downed numerous large trees, knocking some of the trees onto houses. Two large maple trees in the backyard of one residence broke windows, damaged siding and tore soffits and rain gutters from the house. Oakwood Cemetery sustained widespread damage to large trees and some headstones. The damage there was still being cleaned up 6 days after the storm.
High winds from thunderstorms snapped and uprooted several trees along Highway 54. The snapped trees were up to 2 feet in diameter. Hail accompanied the strong winds, stripping corn stalks on a 1,000 acre farm between Waupaca and Weyauwega.
Thunderstorm winds downed trees in Suamico.
High winds from thunderstorms downed numerous trees on the northeast side of Green Bay. Some of the trees landed on roofs in the 1800 block of East Shore Drive, damaging at least 6 houses.
Two large trees were uprooted by straight-line thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48516, 48522, 48517, 48530, 48518, 48523, 48519, 48529, 48524, 48525, 48520, 48526, 48527, 48521, 48528.